Kansas, 2021

Hail and Damaging Wind in Kansas, July 31, 2021

July 31, 2021 · NWS DDC · 3 events in 2 counties and zones

Isolated storms developed along an outflow boundary across south central portions of the CWA through the tail end of the frontal boundary coupled with weak upslope flow off the Ration Mesa. Deep level shear was relatively weak but with the hot temperatures, instability was enough to support isolated storms with damaging wind gusts associated with downbursts the main threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated storms developed along an outflow boundary across south central portions of the CWA through the tail end of the frontal boundary coupled with weak upslope flow off the Ration Mesa. Deep level shear was relatively weak but with the hot temperatures, instability was enough to support isolated storms with damaging wind gusts associated with downbursts the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 31, 3:50 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 31, 3:50 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
450 PM CDT Sat Jul 31 2021

...Updated Aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 252 PM CDT Sat Jul 31 2021

A cold front was sliding into the area this morning, with fairly
strong cold advection over west central Kansas as the Smoky hill
valley. Temperatures as a result have also stabilized in the mid 80s
in most of the area north of Garden City and westward along the Ark
river valley. As the boundary continues to sink south this afternoon,
the warmest highs as forecast in recent days may reach around the
100 degree mark in the red hills region eastward through Barber
county. There is also a lot of smoke mixing in behind the frontal
boundary leading to a more milky sky northwest. Convective allowing
models have continued to develop convection in a high CAPE/DCAPE
environment with and overall lack of shear, so wet microburst/gusty
or even marginally  pulse severe wind would be the main threats in
the late afternoon, early evening timeframe. Large hail is not a
risk this afternoon. Given the moist atmosphere, the possibility of
additional storms later this evening or overnight will need to be
monitored however the lapse rates are not impressive behind the
boundary. Pops will be maintained overnight, as another mild
overnight in the 60s area-wide.

.LONG TERM...(Sunday night through Saturday)
Issued at 252 PM CDT Sat Jul 31 2021

A much cooler extended period is in store. The globals spectral
models really dry out the region , driving the front well south of
the area as the upper 500 mb cyclonic flow pattern shift eastward
over the upper mississippi and ohio valley. Sunday's temperatures
look to be limited to the middle 80s. Farther through the week, the
warming trend will bring highs still on;y back to "normal" range by
about Thursday. Alot of uncertainty surrounds Wednesday as the
models suggest a mid level baroclinic  moves though the larger
region, lending to cloud cover and even precipitation possibilities
so anywhere from the 70s to mid 90s is possible. The weekend look
much hotter however as the synoptic trough settles farther  east of
the rocky mountain range with strong synoptic flow across the
Northern Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 450 PM CDT Sat Jul 31 2021

Scattered convection will be near/south of GCK/DDC for the next
few hours, and near LBL through this evening. Storms will be pulse
and short lived in nature (erratic motion), with low confidence
on direct impacts to any terminal. As such, removed all convective
TEMPO groups and only carried VCTS/VCSH in the TAFs. HYS will
remain dry through this TAF period. Scattered showers are expected
to continue overnight through 12z Sun in the vicinity of the
Oklahoma border, with impacts most likely at LBL. Otherwise, mid
level clouds will prevail for much of this TAF cycle, north of the
frontal boundary. Light NE winds will prevail through the period,
outside of any convective influences.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  86  60  89 /  60  30   0   0
GCK  64  84  59  87 /  70  30   0   0
EHA  63  79  59  85 /  80  70  10  10
LBL  65  82  59  86 /  70  60  10   0
HYS  66  87  60  90 /  10  10   0   0
P28  69  89  62  90 /  60  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Turner
Hazardous weather outlook, Jul 31, 3:58 AM CST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
458 AM CDT Sat Jul 31 2021

KSZ030-031-043>046-061>066-074>081-084>090-011000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
458 AM CDT Sat Jul 31 2021 /358 AM MDT Sat Jul 31 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Scattered to numerous thunderstorms will impact portions of the
southwest Kansas region late this afternoon through early Sunday.
There is a marginal risk of severe thunderstorms mainly across
south central Kansas for an isolated severe wind gusts to 60 mph.
There is also a marginal risk for excessive rainfall across mainly
far southwest Kansas later this evening into the overnight hours.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 31, 3:05 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
405 PM CDT Sat Jul 31 2021

KSZ044-063-064-077-312145-
Gray KS-Finney KS-Hodgeman KS-Lane KS-
405 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY...SOUTHWESTERN
NESS...WEST CENTRAL HODGEMAN...SOUTHEASTERN LANE AND NORTHWESTERN
GRAY COUNTIES UNTIL 445 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Hickok, moving southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Garden City, Kalvesta and Plymell.

LAT...LON 3835 10028 3830 10024 3826 10025 3826 10022
      3811 10011 3779 10092 3795 10103
TIME...MOT...LOC 2104Z 044DEG 21KT 3774 10120

FINCH
Special weather statement, Jul 31, 3:07 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
407 PM CDT Sat Jul 31 2021

KSZ062-063-075-076-312145-
Finney KS-Kearny KS-Grant KS-Haskell KS-
407 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHERN GRANT AND NORTHWESTERN HASKELL
COUNTIES UNTIL 445 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Hickok, moving southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ulysses and Hickok.

LAT...LON 3787 10123 3775 10097 3750 10117 3763 10153
      3764 10153
TIME...MOT...LOC 2106Z 044DEG 21KT 3774 10121

FINCH
Special weather statement, Jul 31, 4:18 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
518 PM CDT Sat Jul 31 2021

KSZ077-078-312300-
Gray KS-Ford KS-
518 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FORD AND
SOUTHEASTERN GRAY COUNTIES UNTIL 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a line of thunderstorms
from just south of Dodge City to near Montezuma. These storms were
moving very slowly.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Dodge City, Ensign and The Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3767 10044 3779 9996 3764 9988 3750 10039
TIME...MOT...LOC 2215Z 338DEG 1KT 3764 10018

FINCH
Special weather statement, Jul 31, 4:57 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
557 PM CDT Sat Jul 31 2021

KSZ077-078-312345-
Gray KS-Ford KS-
557 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FORD AND
SOUTHEASTERN GRAY COUNTIES UNTIL 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ensign, moving west at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Montezuma, Ensign and The Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3779 10020 3763 10013 3757 10044 3779 10055
TIME...MOT...LOC 2257Z 073DEG 19KT 3770 10026

FINCH

The radar

The Vance AFB radar (KVNX), 93 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barber

When
July 31, 5:10 PM CST
Where
Barber County, 4.15 mi N of Deerhead
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.290, -98.920

A steel building was destroyed and a 5 foot diameter tree was blown down. In addition, a flag pole was bent over by the high wind.

Hail, Pratt

When
July 31, 5:59 PM CST
Where
Pratt County, 4.29 mi NNW of Coats
Measured
2 in hail
Reported by
Public
Coordinates
37.580, -98.850

Hail, Pratt

When
July 31, 6:13 PM CST
Where
Pratt County, 2.19 mi W of Cullison
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.630, -98.940

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977338, 977334, 977335.